Hail, Crook
- When
- July 22, 4:35 PM MST to 4:45 PM MST
- Where
- Crook County, 4.61 mi N of Hulett
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 44.746, -104.614
A severe thunderstorm developed over northern Crook County and produced large hail in the Hulett area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northern Crook County and produced large hail in the Hulett area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUL 22 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 234 PM MDT MON JUL 22 2013 CURRENT SURFACE MAP PLACES HIGH PRESSURE ACROSS THE EASTERN DAKOTAS...WITH WEAK LOW DEVELOPING NEAR THE BIG HORNS ALONG STATIONARY FRONT. MESO ANALYSIS SHOWS 1000-1500 J/KG MLCAPE ACROSS NORTHEAST WYOMING INTO THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. MLCIN DECREASING...BUT STILL 50-100J/KG. WEAK LOW LEVEL CONVERGENCE ALONG SURFACE BOUNDARY AND OVER HIGHER TERRAIN OF BLACK HILLS SHOULD BE STRONG ENOUGH FOR ISOLATED THUNDERSTORMS TO DEVELOP IN THE NEXT HOUR OR TWO. LATEST RUN OF THE HRRR...ALONG WITH 18Z NAM/RUC ALL SUPPORT ISOLATED CONVECTION OVER NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA THROUGH EARLY EVENING. SUFFICIENT SHEAR FOR A FEW SUPERCELLS WITH LARGE HAIL THROUGH THIS EVENING. THUNDERSTORM CHANCES INCREASE LATE THIS EVENING/OVERNIGHT...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA INTO THE PHILIP AREA. LOW LEVEL SETS UP ACROSS WESTERN SOUTH DAKOTA TONIGHT IN RESPONSE TO SHORTWAVE CROSSING EASTERN MONTANA/WESTERN NORTH DAKOTA. BEST 700MB THETA-E ADVECTION IS NORTH AND EAST OF THE BLACK HILLS. FORECAST SOUNDINGS SUPPORT CAPE OF 1000-1500J/KG WITH MINIMAL CAP WITH UPDRAFTS INITIATED AT 700MB. SMALL THREAT FOR LARGE HAIL TO CONTINUE OVERNIGHT. HAVE INCREASED POPS ACROSS NORTHWEST SOUTH DAKOTA OVERNIGHT. CONVECTION WILL LINGER INTO TUESDAY MORNING...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. NARROW AXIS OF INSTABILITY ACROSS WESTERN SOUTH DAKOTA TUESDAY AFTERNOON WILL RESULT IN SOME ISOLATED THUNDERSTORMS. .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 234 PM MDT MON JUL 22 2013 PERSISTENT UPPER LEVEL RIDGE OVER THE SOUTHWESTERN CONUS WILL KEEP WEST TO NORTHWEST FLOW OVER THE NORTHERN PLAINS THROUGH MUCH OF THE EXTENDED PERIOD. A VARIETY OF SHORT WAVES RIDING UP AND OVER THE RIDGE WILL BRING A NEAR DAILY CHANCE FOR THUNDERSTORMS. NEAR AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 234 PM MDT MON JUL 22 2013 ISOLD/SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY EVENING OVER THE BLACK HILLS AREA AND FAR NORTHEASTERN WY...THEN TRACK EAST-SOUTHEAST ACROSS WESTERN SD TONIGHT. MORE SHOWERS AND STORMS COULD MOVE ACROSS NORTHERN PORTIONS OF SD FROM MT DURING THE OVERNIGHT. A FEW STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY STRONGER STORMS. OTHERWISE...VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...26 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 308 AM MDT MON JUL 22 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 308 AM MDT (408 AM CDT) MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING...THE BLACK HILLS AND FAR SOUTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. THERE IS A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA NEARLY EVERY DAY TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 342 PM MDT MON JUL 22 2013 WYZ054-056-222215- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 342 PM MDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 415 PM MDT... AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF WESTON...OR 29 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHOTO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4488 10497 4454 10494 4457 10531 4473 10534 TIME...MOT...LOC 2142Z 259DEG 22KT 4466 10520 POJORLIE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT MON JUL 22 2013
WYZ054-056-057-222315-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
425 PM MDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 515 PM MDT...
AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
LIGHTNING FLAT TO NEW HAVEN TO OSHOTO...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LIGHTNING FLAT...
HULETT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4501 10530 4501 10471 4487 10447 4463 10451
4458 10506 4479 10500 4500 10532
TIME...MOT...LOC 2225Z 257DEG 19KT 4500 10512 4482 10480
4462 10485
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
07/22/2013 E0.25 INCH CAMPBELL WY TRAINED SPOTTER
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 454 PM MDT MON JUL 22 2013 WYZ056-057-222345- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 454 PM MDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK COUNTY UNTIL 545 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEVILS TOWER JUNCTION...OR 16 MILES NORTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVIL'S TOWER... SUNDANCE... WARREN PEAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 175 AND 193... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4453 10421 4425 10443 4454 10494 4466 10482 TIME...MOT...LOC 2253Z 298DEG 24KT 4451 10464 POJORLIE
The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466559, 466562, 466563, 466560.